A study finds that one in three people reacting to peanuts and tree nuts aboard an aircraft are experiencing anaphylaxis, the most serious form of allergic reaction.
Of particular concern to researchers from the University of Michigan and the Food Allergy & Anaphylaxis Network (now FARE) was that only 10 percent of survey participants who had an in-flight reaction used an epinephrine auto-injector to treat symptoms. Most opted for antihistamines, which allergists don’t consider adequate to treat anaphylaxis.
“These symptoms are not just – ‘I’m getting a little itchy, I’m getting hives, my mouth is itchy’. These are people having hives, vomiting, diarrhea, wheezing,” allergist Dr. Matthew Greenhawt, co-author of the study, told Allergic Living. As well, few of these passengers told the flight crew that they were having a reaction.
In-Flight Risks with No Epi
Of 285 people who expressed interest in this study, 150 were chosen to participate since they (or their children) had experienced one or more in-flight reactions aboard a U.S. commercial flight. This group answered the full questionnaire, and 50 of those individuals fit the criteria for having anaphylaxis while a passenger on a plane.
“If you think about the circumstances: you have 50 people who had a fairly severe reaction on airplanes in the middle of nowhere, there’s a lot of risk to be taken if you’re just going to have Benadryl,” said Greenhawt, whose study appeared in the November 2009 issue of the Journal of Allergy and Clinical Immunology.
As well, six of the 15 allergic passengers who did receive epinephrine required a second dose while still in the air.
Greenhawt says the discrepancy between the severity of symptoms and the passengers’ hesitation to use auto-injectors shows the allergists’ message of what constitutes anaphylaxis, and when to use epinephrine has yet to get through. “Perhaps that’s the next step in education: to explain exactly when we want them to use their epinephrine,” he said.